Format

Send to:

Choose Destination
See comment in PubMed Commons below
Therapie. 2013 Jan-Feb;68(1):49-51. doi: 10.2515/therapie/2013010. Epub 2013 Mar 14.

Fluctuating anaemia in treated HIV patients: could be a PICA?

Author information

  • 1Service Universitaire des Maladies infectieuses et du Voyageur, Centre Hospitalier, Tourcoing, France.

Abstract

HIV infected patients are frequently exposed to anaemia, due to antiretroviral agents and/or prophylactic treatment of opportunistic infections. Anemia due to PICA, unusually evoked in our western countries, could be a more frequent situation than imagined. We report two cases of fluctuating anemia with no HIV or iatrogenic origin, observed in two HIV infected women, 47 years old and 33 years old respectively, coming from Africa and treated with antiretroviral agents. The anemia was explained by a culturally sanctioned practice of kaolin ingestion, in the broader context of PICA and resolved after the withdrawal of kaolin ingestion. PICA, and in particular kaolin ingestion, must be investigated when HIV infected patients came from Africa and presented significative unexplained anemia.

© 2013 Société Française de Pharmacologie et de Thérapeutique.

PMID:
23484661
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for EDP Sciences
    Loading ...
    Write to the Help Desk